1. Presentation of drug-induced cutaneous rashes often occurs within one to two weeks of initial medication exposure but may occur as late as two weeks after discontinuing a medication (1-3). Presentations can vary but often are associated with pruritus. Concomitant systemic symptoms may occur with more severe, life-threatening rashes, such as Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), or drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome (3,4).
A. Exanthems (1,2,5): most common drug-induced cutaneous reaction typically presenting as erythematous macules and/or papules 7-10 days after initiating medication
- Onset: within 1 week but could be up to 2 weeks after discontinuing medication
- Presentation: initially on trunk then spreading bilaterally and symmetrically; possible pruritus
- Clinical Significance: benign
- Common Offending Medications: beta-lactam antibiotics, sulfonamides, anticonvulsants, mood stabilizers
B. Urticaria (1,5,6): potentially life-threatening reaction that is often transient and appears rapidly
- Onset: typically immediate
- Presentation: wheals are common, but can vary from small papules to larger plaques; pruritis
- Clinical Significance: can progress to systemic anaphylaxis
- Common Offending Medications: possible with any medication
C. Fixed Drug Eruption (1,2,5,7): initially presents as a solitary, clearly demarcated macule that will appear in the same location upon re-exposure
- Onset: up to 2 weeks after initial exposure
- Presentation: face and genitalia involvement; pruritis, burning or discomfort
- Clinical Significance: possible hyperpigmentation upon resolution
- Common Offending Medications: tetracyclines, sulfonamides, barbiturates, carbamazepine, antipsychotics
D. Erythema Multiforme (1,2,7): target-like lesions most often related to infection but can be due to medication
- Onset: 1 to 3 weeks after initial exposure
- Presentation: extremities and trunk involvement; possible fever; macules, papules, vesicles
- Clinical Significance: can progress to SJS or TEN, which have significant and painful mucosal involvement and skin detachment
- Offending Medications: sulfonamides, NSAIDs, allopurinol, anticonvulsants
E. DRESS (2,5,8,9): presents with systemic symptoms and organ involvement that may persist after medication is discontinued
- Onset: 2 to 8 weeks after initial exposure, but typically around 3 weeks
- Presentation: extremities and upper trunk involvement; facial edema; possible concurrent herpes; hematological abnormalities (i.e. eosinophilia); elevated liver function tests; often polymorphous maculopapular lesions without detachment
- Clinical Significance: potentially fatal without appropriate treatment
- Common Offending Medications: beta-lactam antibiotics, allopurinol, methotrexate, isotretinoin, NSAIDs, tricyclic antidepressants, olanzapine, lamotrigine, gabapentin, carbamazepine
2) Management of drug-induced cutaneous rash
A. Identifying the cause for a rash is often challenging. It is important to rule out other causes such as infection and consider all medications, including those sold over the counter and those used as needed. Tools like the Naranjo Algorithm can help to determine whether a drug is the likely source of the rash or whether it is more likely a result of other factors (10). Probability is assigned via a score termed definite, probable, possible or doubtful.
B. Discontinue the causative agent if possible. Most reactions resolve within days after discontinuation. However, discontinuing the medication may not always align with a patient’s care plan and therefore additional medications may be necessary.
C. Symptom management may include diphenhydramine (50 mg PO or IV every 4 hours as needed), or topical or oral corticosteroids (6). More severe, life-threatening drug-induced cutaneous reactions, such as SJS, TEN, or DRESS syndrome, need aggressive symptomatic treatment, such as fluid and electrolyte replacement, pain management, and may require a critical care unit or burn unit (1,6).
D. Clearly document the adverse reaction, including the medication and details related to the rash. Inaccurate documentation may lead to future avoidance of necessary treatment options or recurrence of an adverse effect.